SPRINGFIELD, Il. (KFVS) - The Illinois Department of Public Health (IDPH) is reporting the fourth death of an Illinois resident who had recently been hospitalized with a lung injury associated with the use of e-cigarettes or vaping product.
Currently, a total of 179 people in Illinois, ranging in age from 13 to 75 years old, have experienced lung injuries after using e-cigarettes or vaping.
IDPH continues to work with local health departments to investigate the other 41 possible cases in Illinois.
“The growing number of fatalities underscores the severity of these illnesses,” said IDPH Director Dr. Ngozi Ezike. “We continue to work with local and federal partners to investigate the cause of this outbreak, and while recent results of lung fluid testing have provided a breakthrough in the investigation, there still may be other causes. We strongly urge people not to use e-cigarette or vaping products that contain THC, especially those obtained through informal sources like off the street or online dealers.”
Recent Centers for Disease Control and Prevention (CDC) laboratory results of fluid collected from the lungs of 29 vaping patients found vitamin E acetate in all of the samples.
Vitamin E acetate is used as an additive in the production of e-cigarette or vaping products.
This is the first identification of a potential chemical of concern in biologic samples from patients with these lung injuries.
Although, the evidence is not yet sufficient to rule out other chemicals of concern.
Tetrahydrocannabinol (THC) is present in most of the samples tested by the Food and Drug Administration so far, and most patients report a history of using THC-containing products.
Over 80% of the cases in Illinois report recent use of THC-containing products.
Cases have been reported in 32 counties through out the state.
Additional information is not being provided in order to protect the identity of the affected persons.
The investigation is ongoing, and more information will be shared as soon as it becomes available.
People who experience any type of chest pain or difficulty breathing after using e-cigarettes or vaping should seek immediate medical attention.
When seeking medical attention, be sure to notify the provider you have vaped in recent weeks or months.
Health care providers caring for patients with unexpected serious respiratory illness should ask about a history of vaping or e-cigarette use.
More information about e-cigarettes and vaping can be found on the IDPH website at http://www.dph.illinois.gov/topics-services/prevention-wellness/tobacco/e-cigarettes-and-vapes. IDPH will update this webpage every Thursday.